Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 195, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 6, 2003, 4:50 AM CDT for Wayne County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:50 AM CDT (09:50 UTC)
- Expired
- May 6, 2003, 5:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Wayne County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:50 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 060950 SVRBNA TNC181-061030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 450 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN TENNESSEE * UNTIL 530 AM CDT * AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF COLLINWOOD...OR 14 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLLINWOOD AROUND 505 AM CDT 7 MILES SOUTH OF WAYNESBORO AROUND 510 AM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING FOR TENNESSEE. && LAT...LON 3525 8805 3508 8801 3515 8760 3542 8763 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 6, 2:15 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 AM CDT TUE MAY 6 2003 CURRENT SURFACE PATTERN REMAINS SIMILAR TO LAST FEW DAYS WITH THE MID-STATE SQUEEZED IN THE TIGHTER GRADIENT BETWEEN FRONTAL BOUNDARY TO THE NORTHWEST AND HIGH PRESSURE TO THE SOUTHEAST. BAND OF DEEPER MOISTURE AND LEFT OVER CONVECTIVE BOUNDARY KEEPING CONVECTION GOING ACROSS MIDDLE TN/NORTH AL...AND THINGS ARE BECOMING STRONGER. MODELS BRINGING DEEPER MOISTURE BACK NORTH AND EAST EARLY THIS MORNING...THEN ACTUALLY TRY TO SHOW SOME DRYING THIS AFTERNOON AND EARLY EVENING...BEFORE BRINGING IN ANOTHER ROUND LATE TONIGHT. THIS DRY SLOT IS SHOWING UP ON IR IMAGERY BUT THERE WILL BE PLENTY OF SHOWERS/STORMS BEFORE THIS POSSIBLE BRIEF DRYER REPRIEVE. CONVECTIVE BOUNDARY CURRENTLY JUST TO THE SOUTH OF THE CWA ALREADY LIFTING NORTHWARD WITH STRONG/SEVERE STORMS IN EXTREME NORTHERN MS WORKING THIS WAY. PLAN TO GO WITH LIKELY POPS ACROSS THE BOARD TODAY...AND AGAIN TONIGHT AS EVEN STRONGER DYNAMICS LOOK TO AFFECT THE CWA. ANOTHER ISSUE IS THE FLOODING POTENTIAL. NEARLY NON-STOP MODERATE- HEAVY RAIN OVER THE PAST 24 HOURS IN SOME AREAS ALREADY CAUSING PROBLEMS. MORE WIDESPREAD RAINFALL...HEAVY AT TIMES...EXPECTED TODAY AND AGAIN TONIGHT CAN ONLY AGGRAVATE THE PROBLEM. THUS WILL ISSUE FLOOD WATCH ALL ZONES TODAY/TONIGHT FOR NOW. AS TIGHTER LL LOWS CROSS NORTH OF THE AREA WEDNESDAY...DRYING OCCURS BEHIND BOUNDARIES. CONVECTION LOOKING TO SCATTERED OUT DURING THE DAY BUT WILL BE WIDESPREAD EARLY. PLAN HIGH SCATTERED POPS NORTH... LIKELY SOUTH/PLATEAU. ONLY SMALL POPS PLANNED WEDNESDAY NIGHT AS AIRMASS MUCH DRYER OVERALL. BNA 80/66/81/61 6753 CSV 75/62/76/57 7773 07 .BNA...FLOOD WATCH ALL ZONES TODAY AND TONIGHT.
Hazardous weather outlook, May 5, 5:30 AM CDT, 23 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF LARGE HAIL AND MORE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
In the hours before
Local storm report, May 5, 11:29 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM 8 NNW FAYETTEVILLE TN FX TORNADO
05/05/03 LINCOLN *** 2 INJ *** STRUCK
HOWELL AND BELLEVILLE,
DESTROYED 2 HOMES, 3 MOBILE
HOMES, 5 BARNS, AND 1
BUSINESS
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 45 min |
| May 5, 7:25 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson | 3 hr |
| May 5, 7:32 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 33 min |
| May 5, 7:55 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 35 min |
| May 5, 8:37 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 3 hr |
| May 5, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 32 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 46 min |
| May 5, 9:28 PM CDT | Flash Flood Warning | OHX | Benton, Cannon, Cheatham, Cumberland, Davidson, DeKalb and 9 more | 3 hr |
| May 5, 10:04 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 41 min |
| May 6, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 51 min |
| May 6, 4:32 AM CDT | Tornado Warning | OHX | Lawrence | 28 min |
| May 6, 4:56 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 34 min |
| May 6, 5:18 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury, Wayne | 3 hr |
| May 6, 5:18 AM CDT | Tornado Warning | OHX | Lawrence, Wayne | 42 min |
| May 6, 5:21 AM CDT | Tornado Warning | OHX | Lincoln, Marshall | 39 min |
| May 6, 5:53 AM CDT | Tornado Warning | OHX | Bedford, Moore | 37 min |
| May 6, 5:58 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| May 6, 6:32 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 43 min |
| May 6, 6:37 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 38 min |
| May 6, 6:43 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee | 4 hr |
| May 6, 7:13 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 32 min |
| May 6, 7:16 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 29 min |
| May 6, 7:41 AM CDT | Tornado Warning | OHX | Coffee | 34 min |
| May 6, 7:47 AM CDT | Flash Flood Warning | OHX | Lincoln, Moore | 3 hr |
| May 6, 7:57 AM CDT | Flash Flood Warning | OHX | Franklin | 3 hr |
| May 6, 8:07 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 113 min |
| May 6, 8:17 AM CDT | Tornado Warning | OHX | Grundy | 28 min |
| May 6, 8:53 AM CDT | Flash Flood Warning | OHX | Grundy, Warren | 2 hr |
| May 6, 9:48 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 117 min |
| May 6, 10:47 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Lincoln, Moore | 118 min |
| May 6, 11:10 AM CDT | Flash Flood Warning | OHX | Franklin | 110 min |
| May 6, 12:44 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Grundy, Warren | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.